A 75-year-old woman with longstanding hypertension presented with severe abdominal pain and new-onset atrial fibrillation and was hospitalized. Her medication at home included diltiazem 240 mg daily and omeprazole 40 mg daily for what was thought to be acid reflux. Her physical exam on admission revealed a blood pressure (BP) of 135/85 mm Hg, and heart rate (HR) of 52 beats/min and irregular. Her body mass index was 22 kg/m2. Her physical exam was also notable for epigastric tenderness, and abnormal lab values included hemoglobin (Hb) of 10 gms and a lipid profile as follows: total cholesterol (TC) = 305 mg/dl, triglycerides (TG) = 250 mg/dl, high-density lipoprotein (HDL-C) = 35 mg/dl, low-density lipoprotein (LDL-C) = 220 mg/dl.
She converted to sinus rhythm when placed on IV amiodarone. She underwent an esophagogastroduodenoscopy, which demonstrated a duodenal ulcer which was positive for Helicobacter pylori.
The patient requested that her discharge medications be chosen from her insurance company's drug formulary and included diltiazem 180 mg daily, amiodarone 200 mg daily, simvastatin 40 mg daily, and Flagyl 500 mg daily. Because of her anemia and peptic ulcer, anticoagulation was withheld.
Three weeks later, the patient presents to the emergency department with severe muscle pain and weakness, especially in her arms and thighs, and "rusty-colored" urine. Her BP is 98/60 mm Hg, and her HR is 52 beats/min. She appears acutely ill, although afebrile. Her labs now reveal the following: Hb = 10.9 gms, white blood count = 12,100, TC = 198 mg/dl, TG = 200 mg/dl, HDL-C = 32 mg/dl and LDL-C = 154 mg/dl, troponin 0.01, creatine kinase = 12,000; urine is positive for myoglobin.
Which of the following statements is TRUE?
The correct answer is: C. There are other characteristics about this patient that place her at high risk for statin-induced muscle complications other than a drug-drug interaction.
Answer option A is incorrect: Simvastatin is not considered a high-intensity statin according to the American College of Cardiology (ACC)/American Heart Association (AHA) guidelines, even at the 40 mg dose. The 80 mg dose is not mentioned because it is no longer recommended due to the high incidence of side effects and complications.1 Diltiazem at any dose may produce a drug-drug interaction with simvastatin 40 mg. Moreover, there is also a drug-drug interaction with amiodarone, and the concomitant use of Flagyl and simvastatin is contraindicated.2
Answer option B is incorrect: The incidence of rhabdomyolysis in the population of statin users is 0.01% or one case in 10,000. The causes for rhadomyolysis here are related to the multiple drug-drug interactions as diltiazem, amiodarone, Flagyl, and simvastatin are all metabolized by the same cytochrome system in the liver (cytochrome P450 3A4). In general, side effects are dose-related, and as the blood level of simvastatin continued to rise due to its hampered metabolism, so did the risk of myositis. Other statins could have been utilized that are not metabolized by this cytochrome pathway (see answer option D).3
Answer option C is correct: Other factors that place this patient at higher risk for statin-related muscle complications include female sex, advanced age, low body weight, and associated co-morbidities. Of interest, her atrial fibrillation rate was only 52 beats/min off of agents such as digoxin and beta-blockers. Although diltiazem can cause a slow HR, this rate is somewhat unusual, and subclinical hypothyroidism should be ruled out because it is a very potent risk factor for statin intolerance. Lastly, vitamin D deficiency is another proven risk factor for statin-related muscle side effects and if abnormally low, should be corrected with oral supplementation.4
Answer option D is incorrect: The statins and their metabolic pathways may be divided as follows: Lovastatin, Simvastatin, and Atorvastatin: Cytochrome 3A4 system Rosuvastatin: Cytochrome 2C19 and biliary excretion Pravastatin: Sulphation, biliary excretion, urinary excretion Fluvastatin: Cytochrome 2C9 Pitavastatin: Cytochrome 2C8 and 2C9 and lactonizatin and biliary excretion5
Stone NJ, Robinson J, et al. 2013 ACC/AHA guidelines on the treatment of blood cholesterol to reduce atherosclerotic risk in adults: a report of the American College of Cardiology/American Heart Association Task Force on Practice Guidelines. J Am Coll Cardiol 2014;63:2889-934.
Cheng JWM, Frishman WH, Aronow WS. Updates on cytochrome P450-mediated cardiovascular drug interactions. Am J Therap 209;16:155-63.
Rosenson RS, Baker SK, Jacobson TA, et al. An assessment by the statin muscle safety task force: 2014 update. J Clin Lipidol 2014;8:558-71.
Stroes ES, Thompson PD, Corsini A, et al. Statin-associated muscle symptoms: impact on statin therapy-European Atherosclerosis Society Consensus Panel Statement on Assessment, Aetiology and Management. Eur Heart J 2015;36:1012-22.
Armitage J. The safety of statins in clinical practice. Lancet 2007;370:1781-90.